KANSAS CITY, KANSAS. Metformin (glucophage) is a widely used drug for the treatment of type 2 diabetes. It is relatively benign but is associated with a serious, but rare side effect called lactic acidosis, a condition in which lactic acid builds up in the blood stream faster than it can be eliminated and thereby creates an acidic milieu in the body. Lactic acidosis can also result from intense exercise and impaired kidney function.
A group of cardiologists from the University of Kansas Hospital and Medical Center now reports that case of a 68-year-old man who developed atrial fibrillation (AF) as a result of treatment with metformin. The patient had normal liver and kidney function, but did suffer from hypertension, type 2 diabetes, anxiety disorder, and coronary heart disease, and was on 6 different medications. At a follow-up visit with his primary physician his prescription for sitagliptin (Januvia), an oral anti-diabetic drug, was replaced with one for metformin. Seventy-two hours after taking the first dose of the new drug, the patient reported to the emergency department with AF. He reported a similar episode in the past when he was on metformin, which resolved when he discontinued the drug.
After arriving in the ER the metformin was discontinued and the patient converted to normal sinus rhythm (NSR) on his own after 48 hours. Once in NSR he was rechallenged with metformin and once again – 48 hours later – went into AF. NSR was restored 48 hours after discontinuing the metformin.
The Kansas cardiologists confirmed a build-up of lactate during metformin administration and conclude that the patient developed lactic acidosis subsequent to metformin administration and that this, in turn, caused a bout of AF.
Boolani, H, Lakkireddy, et al. Metformin associated atrial fibrillation – a case report. Journal of Atrial Fibrillation, Vol. 2, No. 7, September 2011
Editor's comment: Although lactic acidosis is a rare side effect of metformin usage, afibbers using the drug should clearly keep an eye out for possible metformin-induced episodes, especially if their kidneys are functioning less than optimally.